Illinois, 2003

Flash Flood and Hail in Illinois, August 1, 2003

August 1, 2003 · NWS LOT · 65 events in 8 counties and zones

Severe thunderstorms developed during the early afternoon hours of August 1st across the Chicago Metro Area. The storms produced dozens of reports of large hail as well as wind damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms developed during the early afternoon hours of August 1st across the Chicago Metro Area. The storms produced dozens of reports of large hail as well as wind damage. Minor hail damage was reported to roofs and house trim in Streamwood. A large tree was blown down on Madelyn Drive in Des Plaines. Tree limbs were blown down in Bloomingdale and trees were blown down in Lombard, where one tree fell onto a house. Tree limbs were blown down in Elmhurst and trees and large limbs were blown down in Glen Ellyen, both in Dupage county. Several trees were blown down on the south side of the city of Chicago. A two foot diameter tree limb was blown down in Worth in Cook county. The tree limb destroyed a camper. Winds gusted to 70 mph in Lansing where many trees were blown down and a barn was destroyed. A wind gust to 60 mph was reported in Marseilles and large tree limbs were blown down in Seneca, both in LaSalle county. Tree limbs were blown down in Bolingbrook and trees were blown down in Channahon, both in Will county. A roof of a stage was blown down at the Joliet race track where the stage was being built for a concert. Trees, large tree limbs and power lines were blown down across many parts of Grundy county. Power lines were blown down in Leland in LaSalle county. In addition to the hail and wind damage, flooding was also reported across Route 47 in Morris and parts of Grundy county received 2 to 3 inches of rain. Minor flooding was reported across parts of Kane, Dupage and Cook counites as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 11:35 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 1, 11:35 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1235 PM CDT FRI AUG 1 2003

AVIATION DISCUSSION FOR 18Z TAFS...

AIRMASS DESTABILIZING ON COURSE WITH PREVIOUS FORECASTS...WITH
RATHER UNORGANIZED PULSE THUNDERSTORMS EXPECTED THIS AFTERNOON WITH
SFC CAPES AOA 3000 AND FORCING ASSOCIATED WITH A MID LEVEL SPEED MAX
MOVING THROUGH THE LOWER LAKES AREA. EXPECT A BRIEF LULL IN ACTIVITY
JUST AFTER SUNSET AS DIURNAL ACTIVITY DIES OUT...THEN MORE THUNDER
EXPECTED OVERNIGHT AS NOCTURNAL DYNAMICS TAKE OVER.

INSTABILITY RESULTING FROM UNSEASONABLY COLD UPPER AIR TEMPS WILL
CONTINUE THROUGH THE WEEKEND AS THE UPPER LOW RESPONSIBLE FOR ALL
THIS WANDERS SLOWLY TOWARD NORTHERN ILLINOIS. LOOK FOR VERY LIGHT
FLOW OUTSIDE OF THUNDERSTORMS AS SYNOPTIC GRADIENT BECOMES VERY
SMALL.

JHV

PUBLIC DISCUSSION FOR MRNG ZONES AND GRIDS...

UPR VORTEX NEAR ARROWHEAD OF MN THRU TODAY...DROPPING SOUTHEAST INTO
NRN WI SUN MRNG AND THEN DIVING TOWARD NERN IL SUN NGT AS PER AVN
RUN. IN EITHER CASE...BOTH AVN AND ETA HAVE THIS UPR TROF MOVING
THRU IL/NWRN IN ON MONDAY. UNTIL THEN WE CAN EXPECT A SERIES OF VORT
LOBES SWINGING THRU WITH DEWPTS HOVERING IN THE MID AND UPR 60S.
CAPES RUNNING AROUND 1K OR BETTER MOST TIMES THRU SUN NGT AND
CONVECTIVE TEMPS AROUND 80 WITH MAX TEMPS FCST 80 TO 85.

THUS UNTIL THIS VORTEX SWINGS THRU MONDAY...CAN EXPECT A RISK OF
SHOWERS AND TSTMS THRU THE WEEKEND. CURRENT FCST HAS THIS GOING AND
DOES NOT APPEAR THERE WILL BE MUCH VARIATION FROM IT.

ALREADY A VORT LOBE IN ERN IA IS TRYING TO SWING ACRS THE MS RIVER
AND DEVELOPING STORMS IN NWRN IL. THESE ARE MOVING FROM CARROLL TO
STEPHENSON COUNTY NOW BUT MAY PROGRESS BY MORNING INTO NRTH CNTRL
AND EVEN NERN IL BY DAYBREAK. BETTER CHC IS DURING THE AFTN TODAY
WHEN CONVECTIVE TEMPS BLOW THE ROOF OFF. EVERY PERIOD AFTER TODAY
WILL CARRY A CHC OF TSTMS IN IT UNTIL TUESDAY (ACTUALLY MONDAY NIGHT
SHUD BE DRY TOO).

.CHI...NONE

RLB
Hazardous weather outlook, Aug 1, 8:45 AM CST, 3 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
945 AM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING OVER AREAS IN ILLINOIS GENERALLY SOUTH OF I 80.  OTHERWISE THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER THE AREA.

THE PRIMARY RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

ACTIVITY WILL BE MORE WIDELY SCATTERED THROUGH THE EARLY AFTERNOON.  HOWEVER
AFTER 5 PM ONE OR MORE CLUSTERS OF THUNDERSTORMS WILL MOVE INTO LASALLE AND
LIVINGTON COUNTIES FROM THE WEST...AND THEN SPREAD EAST SOUTHEASTWARD.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY.

IN ADDITION...ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL TO PUT DOWN 1
TO 2 INCHES OF RAIN IN A SHORT TIME AND CAUSE FLOODING OF SMALL CREEKS AND
ROADS.  MANY AREAS ALREADY HAVE NEARLY SATURDATED SOILS FROM THE PERSISTENT
STORMS OF RECENT WEEKS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ON SATURDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS WILL CONTINUE
TO DEVELOP FROM TIME TO TIME AS THE PERSISTENT UPPER LEVEL WEATHER
SYSTEM REMAINS OVER THE UPPER MIDWEST. AT THIS TIME...THESE STORMS
ARE EXPECTED TO PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED MAINLY LATE THIS AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Aug 1, 9:01 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1001 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 AM    WILLOW SPGS               IL   NON TSTM WINDS
08/01/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 9:01 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
1001 AM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0956 AM    WILLOW SPGS               IL   NO REPORT-PREVIOUS
08/01/03   COOK                           WAS A TEST MESSAGE
Local storm report, Aug 1, 11:40 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1240 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    SOUTH BELOIT              IL   .75 INCH HAIL
07/31/03   WINNEBAGO                      REPORTED BY PUBLIC.

The radar

The Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

48 hail, 16 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lake

When
August 1, 12:15 PM CST to 12:20 PM CST
Where
Lake County, 1 mi E of Long Grove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.183, -87.983

Hail, Cook

When
August 1, 12:25 PM CST to 12:35 PM CST
Where
Cook County, 3 mi NE of Schaumburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.067, -88.050

Reported at Golf and Meacham Roads and also along Interstate 90.

Hail, Cook

When
August 1, 12:27 PM CST to 12:32 PM CST
Where
Cook County, Streamwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.167

Hail, Cook

When
August 1, 12:28 PM CST to 12:40 PM CST
Where
Cook County, Rolling Meadows
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -88.000

Reported at Algonquin Road and Route 53.

Hail, Cook

When
August 1, 12:32 PM CST to 12:37 PM CST
Where
Cook County, Arlington Hgts
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.083, -88.000

Reported at Golf and Arlington Heights Roads.

Hail, Cook

When
August 1, 12:40 PM CST to 12:50 PM CST
Where
Cook County, Des Plaines
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.900

Hail, Cook

When
August 1, 12:44 PM CST to 1:00 PM CST
Where
Cook County, Mt Prospect
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.067, -87.933

Thunderstorm Wind, Cook

When
August 1, 12:45 PM CST
Where
Cook County, Des Plaines
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.033, -87.900

Hail, Cook

When
August 1, 12:45 PM CST to 12:50 PM CST
Where
Cook County, Schaumburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -88.083

Golf ball size hail was reported at Golf and Algonquin Roads.

Hail, Cook

When
August 1, 12:47 PM CST to 12:52 PM CST
Where
Cook County, Arlington Hgts
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
42.083, -88.000

Reported at Algonquin and Dempster Roads.

Hail, Cook

When
August 1, 1:10 PM CST to 1:15 PM CST
Where
Cook County, Streamwood
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.167

Hail, Kane

When
August 1, 1:48 PM CST to 1:53 PM CST
Where
Kane County, Elgin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -88.283

Reported at US Route 20 and Illinois Route 31.

Hail, Kane

When
August 1, 1:59 PM CST to 2:08 PM CST
Where
Kane County, Elgin
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.033, -88.283

Golf ball size hail in downtown Elgin and along Randall Road near St. Joseph Hospital.

Hail, Cook

When
August 1, 2:00 PM CST to 2:05 PM CST
Where
Cook County, Streamwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.167

Hail, Cook

When
August 1, 2:01 PM CST to 2:06 PM CST
Where
Cook County, Hanover Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.017, -88.183

Reported at Barrington and Irving Park Roads.

Hail, Cook

When
August 1, 2:19 PM CST to 2:27 PM CST
Where
Cook County, Streamwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.167

Hail, Cook

When
August 1, 2:20 PM CST to 2:30 PM CST
Where
Cook County, Schaumburg
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -88.083

Hail ranged from the size of quarters to golf balls and covered the ground in some areas.

Hail, Cook

When
August 1, 2:25 PM CST to 2:30 PM CST
Where
Cook County, Arlington Hgts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.083, -88.000

Hail, Cook

When
August 1, 2:26 PM CST to 2:31 PM CST
Where
Cook County, Hanover Park
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.017, -88.183

Golf ball size hail was reported at Barrington Road and Highway 20.

Hail, Cook

When
August 1, 2:30 PM CST to 2:35 PM CST
Where
Cook County, Bartlett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -88.183

Quarter size hail was reported covering the ground.

Hail, Du Page

When
August 1, 2:30 PM CST to 2:35 PM CST
Where
Du Page County, Hanover Park
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -88.183

Hail, Cook

When
August 1, 2:38 PM CST to 2:42 PM CST
Where
Cook County, Des Plaines
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.033, -87.900

Hail, Du Page

When
August 1, 2:40 PM CST to 2:50 PM CST
Where
Du Page County, Roselle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -88.083

Hail, Cook

When
August 1, 2:45 PM CST to 2:55 PM CST
Where
Cook County, Streamwood
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.033, -88.167

Hail, Cook

When
August 1, 2:45 PM CST to 2:55 PM CST
Where
Cook County, Franklin Park
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.933, -87.817

Hail, Cook

When
August 1, 2:49 PM CST to 2:54 PM CST
Where
Cook County, Elk Grove Vlg
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.017, -87.983

Golf ball size hail was reported at Elmhurst and Touhy Roads.

Hail, Du Page

When
August 1, 2:52 PM CST to 2:57 PM CST
Where
Du Page County, Bensenville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -87.933

Reported along Irving Park Road.

Hail, Cook

When
August 1, 2:53 PM CST to 2:56 PM CST
Where
Cook County, 1 mi N of (Ord)o'Hare Intl Arp
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.000, -87.900

Hail, Du Page

When
August 1, 3:10 PM CST to 3:20 PM CST
Where
Du Page County, Bloomingdale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.950, -88.083

Hail, Du Page

When
August 1, 3:13 PM CST to 3:18 PM CST
Where
Du Page County, Wheaton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.867, -88.117

Reported at Gary Avenue and Geneva Street.

Hail, Kane

When
August 1, 3:15 PM CST to 3:20 PM CST
Where
Kane County, Montgomery
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.733, -88.350

Hail, Kane

When
August 1, 3:15 PM CST to 3:20 PM CST
Where
Kane County, Aurora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -88.317

Reported along Fifth Avenue.

Thunderstorm Wind, Du Page

When
August 1, 3:20 PM CST
Where
Du Page County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.950, -88.083

Thunderstorm Wind, Du Page

When
August 1, 3:22 PM CST to 3:30 PM CST
Where
Du Page County, Lombard
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.017

Hail, Du Page

When
August 1, 3:22 PM CST to 3:30 PM CST
Where
Du Page County, Lombard
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.017

Hail ranged from the size of pennies at Illinois Route 64 and Route 53 to golf ball size hail along Main Street.

Hail, Du Page

When
August 1, 3:23 PM CST to 3:28 PM CST
Where
Du Page County, Glendale Hgts
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.933, -88.050

Golf ball size hail was reported at Interstate 355 and North Avenue.

Thunderstorm Wind, Cook

When
August 1, 3:30 PM CST to 3:35 PM CST
Where
Cook County, Chicago
Measured
57 kt (66 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
41.833, -87.650

Hail, Will

When
August 1, 3:32 PM CST to 3:38 PM CST
Where
Will County, Romeoville
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
41.633, -88.067

Quarter size hail was reported at Airport and Weber Roads and at Weber and 135th Street.

Hail, La Salle

When
August 1, 3:42 PM CST to 3:45 PM CST
Where
La Salle County, Marseilles
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -88.717

Thunderstorm Wind, La Salle

When
August 1, 3:42 PM CST
Where
La Salle County, Marseilles
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -88.717

Thunderstorm Wind, Du Page

When
August 1, 3:42 PM CST
Where
Du Page County, Elmhurst
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.883, -87.950

Thunderstorm Wind, Will

When
August 1, 3:45 PM CST
Where
Will County, Bolingbrook
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -88.133

Hail, Will

When
August 1, 3:45 PM CST to 3:50 PM CST
Where
Will County, Bolingbrook
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.667, -88.133

Reported at Route 53 and Montrose Roads.

Thunderstorm Wind, Grundy

When
August 1, 3:50 PM CST to 4:15 PM CST
Where
Grundy County, Countywide
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.283, -88.383

Hail, Du Page

When
August 1, 3:55 PM CST to 4:00 PM CST
Where
Du Page County, Downers Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -88.000

Hail, Kendall

When
August 1, 3:58 PM CST to 4:00 PM CST
Where
Kendall County, Oswego
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.683, -88.350

Reported at the intersection of US 30 and US 34.

Thunderstorm Wind, La Salle

When
August 1, 4:00 PM CST
Where
La Salle County, Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.317, -88.617

Hail, Grundy

When
August 1, 4:02 PM CST to 4:07 PM CST
Where
Grundy County, Morris
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.367, -88.417

Reported at Route 47 and US 6.

Thunderstorm Wind, Grundy

When
August 1, 4:05 PM CST
Where
Grundy County, Morris Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.433, -88.417

The Morris AWOS measured a gust to 56 knots, 64 mph.

Hail, Cook

When
August 1, 4:08 PM CST to 4:12 PM CST
Where
Cook County, Cicero
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -87.733

Thunderstorm Wind, Will

When
August 1, 4:10 PM CST to 4:15 PM CST
Where
Will County, Channahon
Measured
57 kt (66 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.433, -88.233

Flash Flood, Grundy

When
August 1, 4:12 PM CST to 7:00 PM CST
Where
Grundy County, Morris
Reported by
TRAINED SPOTTER
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Hail, Kendall

When
August 1, 4:15 PM CST to 4:20 PM CST
Where
Kendall County, Boulder Hill
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.717, -88.350

Reported along Route 125.

Hail, Cook

When
August 1, 4:15 PM CST to 4:20 PM CST
Where
Cook County, Evergreen Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -87.667

Hail, Will

When
August 1, 4:15 PM CST to 4:20 PM CST
Where
Will County, Crest Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -88.150

Reported at Weber and Renwick Roads.

Thunderstorm Wind, Cook

When
August 1, 4:15 PM CST
Where
Cook County, Worth
Measured
57 kt (66 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.683, -87.800

Hail, Du Page

When
August 1, 4:29 PM CST to 4:33 PM CST
Where
Du Page County, Clarendon Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.817, -87.983

Hail, Du Page

When
August 1, 4:30 PM CST to 4:35 PM CST
Where
Du Page County, Elmhurst
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.883, -87.950

Thunderstorm Wind, Du Page

When
August 1, 4:30 PM CST
Where
Du Page County, Elmhurst
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.883, -87.950

Hail, Will

When
August 1, 4:30 PM CST to 4:35 PM CST
Where
Will County, Naperville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.783, -88.150

Hail, Will

When
August 1, 4:30 PM CST to 4:35 PM CST
Where
Will County, 1 mi S of Manhattan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.400, -87.983

Thunderstorm Wind, Cook

When
August 1, 4:52 PM CST
Where
Cook County, Lansing
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -87.550

Thunderstorm Wind, Du Page

When
August 1, 4:54 PM CST
Where
Du Page County, Glen Ellyn
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.883, -88.067

Thunderstorm Wind, La Salle

When
August 1, 5:15 PM CST
Where
La Salle County, Leland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -88.800

Hail, Lake

When
August 1, 5:23 PM CST to 5:28 PM CST
Where
Lake County, Wadsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.433, -87.917

Reported at US 41 and Illinois Route 173.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368670, 5368671, 5368672, 5368673, 5368674, 5368675, 5368678, 5368676, 5368679, 5368677, 5377697, 5368680, 5368681, 5368682, 5368683, 5368684, 5368685, 5368686, 5368687, 5368689, 5368690, 5368688, 5368691, 5368692, 5377263, 5368693, 5368694, 5377258, 5377259, 5377260, 5377261, 5377628, 5377262, 5377264, 5377265, 5377266, 5377267, 5377336, 5377337, 5377338, and more.